Frames and Finite-Rank Integral Representations of Positive Operator-Valued Measures


Discrete and continuous frames can be considered as positive operator-valued measures (POVMs) that have integral representations using rank-one operators. However, not every POVM has an integral representation. One goal of this paper is to examine the POVMs that have finite-rank integral representations. More precisely, we present a necessary and sufficient condition under which a positive operator-valued measure \(F: \varOmega \to B(H)\) has an integral representation of the form

$$ F(E) =\sum_{k=1}^{m} \int _{E} G_{k}(\omega )\otimes G_{k}(\omega )\, d \mu (\omega ) $$

for some weakly measurable maps \(G_{k}\ (1\leq k\leq m) \) from a measurable space \(\varOmega \) to a Hilbert space ℋ and some positive measure \(\mu \) on \(\varOmega \). Similar characterizations are also obtained for projection-valued measures. As special consequences of our characterization we settle negatively a problem of Ehler and Okoudjou about probability frame representations of probability POVMs, and prove that an integral representable probability POVM can be dilated to a integral representable projection-valued measure if and only if the corresponding measure is purely atomic.

This is a preview of subscription content, log in to check access.


  1. 1.

    Diestel, J., Jarchow, H., Tonge Andrew, A.: Absolutely Summing Operators. Cambridge Studies in Advanced Mathematics, vol. 43. Cambridge University Press, Cambridge (1995)

    Google Scholar 

  2. 2.

    Ehler, M., Okoudjou, K.: Probabilistic frames: an overview. In: Finite Frames, pp. 415–436. Springer, New York (2013)

    Google Scholar 

  3. 3.

    Gupta, V., Mandayam, P., Sunder, V.S.: A Collection of Notes Based on Lectures by Gilles Pisier, K.R. Parthasarathy, Vern Paulsen and Andreas Winter. Lecture Notes in Physics, vol. 902. Springer, Cham (2015)

    Google Scholar 

  4. 4.

    Halmos, P.R.: A Hilbert Space Problem Book, 2nd edn. Graduate Texts in Mathematics, vol. 19. Springer, New York/Berlin (1982). Encyclopedia of Mathematics and its Applications, vol. 17

    Google Scholar 

  5. 5.

    Han, D., Larson, D.: Frames, bases and group representations. Mem. Am. Math. Soc. 147, 697 (2000)

    MathSciNet  MATH  Google Scholar 

  6. 6.

    Han, D., Larson, D., Liu, B., Liu, R.: Operator-valued measures, dilations, and the theory of frames. Mem. Am. Math. Soc. 229, 1075 (2014)

    MathSciNet  MATH  Google Scholar 

  7. 7.

    Han, D., Larson, D., Liu, B., Liu, R.: Dilations for systems of imprimitivity acting on Banach spaces. J. Funct. Anal. 266(12), 6914–6937 (2014)

    MathSciNet  Article  Google Scholar 

  8. 8.

    Han, D., Larson, D., Liu, R.: Dilations of operator-valued measures with bounded \(p\)-variations and framings on Banach spaces. J. Funct. Anal. 274(5), 1466–1490 (2018)

    MathSciNet  Article  Google Scholar 

  9. 9.

    Heinosaari, T., Mazzarella, L., Wolf, M.: Quantum tomography and prior information. Commun. Math. Phys. 318(2), 355–374 (2013)

    MathSciNet  Article  Google Scholar 

  10. 10.

    Hytönen, T., Pellonpää, J., Ylinen, K.: Positive sesquilinear form measures and generalized eigenvalue expansions. J. Math. Anal. Appl. 336(2), 1287–1304 (2007)

    MathSciNet  Article  Google Scholar 

  11. 11.

    Maslouhi, M., Loukili, S.: Probabilistic tight frames and representation of positive operator-valued measures. Appl. Comput. Harmon. Anal. (2018, to appear).

    Article  MATH  Google Scholar 

  12. 12.

    Moran, B., Howard, S., Cochran, D.: Positive-operator-valued measures: a general setting for frames. In: Excursions in Harmonic Analysis, vol. 2, pp. 49–64. Springer, New York (2013)

    Google Scholar 

Download references


The authors would like to thank the referees to carefully reading the manuscript and giving helpful comments that help to improve the quality of the paper.

Author information



Corresponding author

Correspondence to Jean-Pierre Gabardo.

Additional information

Publisher’s Note

Springer Nature remains neutral with regard to jurisdictional claims in published maps and institutional affiliations.

Jean-Pierre Gabardo is supported by an NSERC Discovery grant.

Deguang Han is partially supported by NSF grant DMS-1712602.

Rights and permissions

Reprints and Permissions

About this article

Verify currency and authenticity via CrossMark

Cite this article

Gabardo, J., Han, D. Frames and Finite-Rank Integral Representations of Positive Operator-Valued Measures. Acta Appl Math 166, 11–27 (2020).

Download citation

Mathematics Subject Classification

  • 42C15
  • 46C05
  • 47B10


  • Positive operator valued measures
  • Frames
  • Integral representations
  • Frames
  • Dilations